Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 65, NWS Dodge City, KS

May 22, 1997Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 1997, 10:33 PM CDT for Stanton County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 1997, 10:33 PM CDT (03:33 UTC)
Expired
May 22, 1997, 11:05 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 5:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WUUS1 KDDC 230336 RRA
SVRDDC
KSC187-230405-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1033 PM CDT THU MAY 22 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN STANTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 1105 PM CDT
 
* SOME LOCATIONS AFFECTED
  JOHNSON                    BY 1045 PM CDT

* AT 1031 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES WEST OF JOHNSON MOVING NORTHEAST AT 30 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

KRUSE/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:13 PM CDT, 7 hours 20 minutes earlier.

Area forecast discussion, May 22, 3:13 PM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT THU MAY 22 1997

...MAIN FORECAST CHALLENGE IS POPS THROUGHOUT THE PERIOD...

SATELLITE SHOWING NUMEROUS CU DEVELOPING OVER THE WESTERN COUNTIES
WHERE SOME CLEARING ATTEMPTED TO TAKE PLACE EARLIER. THE REST OF THE
CWA HAS REMAINED CLOUDY AND THIS HAS HAD A BIG EFFECT ON TEMPS. DDCS 88D
BEGINNING TO PICK UP SOME RETURNS OUT OF SOUTHEAST COLORADO ALONG THE
SFC TROF. EXPECT THIS DEVELOPMENT TO PUSH TO THE EAST DURING THE REST
OF THE AFTERNOON AND EVENING AND INTO THE MOISTURE AXIS CURRENTLY OVER
WESTERN KANSAS. DEWPOINTS ARE IN THE MID TO UPPER 50S ALL THE WAY ACROSS
THE REGION. THE MODELS ARE ALL IN GOOD AGREEMENT WITH MOVING THE TROF
SLOWLY TO EAST JUST INTO WESTERN KANSAS BY MORNING WHILE UPPER LEVEL
SYSTEM CONTINUES TO JUST SIT AND SPIN OVER THE CENTRAL PLAINS. DUE TO
ALL OF THIS AND THE GOOD INSTABILITY OVER THE REGION...WILL CARRY
LIKELY POPS OVER THE WESTERN HALF OF THE CWA AND CHANCE POPS OVER THE
EASTERN HALF. WESTERN ZONES SHOULD SATURATE AND CLOUD BACK UP WITH THE
THUNDERSTORM DEVELOPMENT...SO DO NOT EXPECT TO SEE TEMPS FALL MUCH
OVERNIGHT. WILL STICK FAIRLY CLOSE TO GUIDANCE.

FRIDAY...SFC TROF CONTINUES TO SLOWLY SLIDE TO THE EAST AND SITUATES
ITSELF OVER THE EASTERN HALF OF THE CWA. ETA FORECASTING LIS IN THE -2
TO -4 RANGE BY AFTERNOON AND WITH THE MOISTURE STILL EXPECTED TO BE IN
PLACE...THE TROF MAY AGAIN BECOME THE FOCUS FOR TSTMS. WILL CONTINUE TO
CARRY CHANCE POPS IN THE EAST AND LOWER THE POPS TO 40 PERCENT IN THE
WEST. UPPER LEVEL SYSTEM BEGINS TO PUSH TO THE EAST ALSO DURING THE
AFTERNOON WITH SHOULD ALLOW FOR SOME SUNSHINE IN THE WESTERN CWA. WILL
GO WITH SLIGHTLY HIGHER TEMPS THERE BASED ON THIS. THE REST OF THE CWA
REMAINS IN THE PVA AREA AND THEREFORE IN THE CLOUDS. DUE TO THIS...WILL
GO BELOW GUIDANCE IN THE CENTRAL AND EASTERN CWA.

FRIDAY NIGHT...WILL KEEP POPS GOING INTO THE EVENING HOURS EVERYWHERE...
THEN THE UPPER LEVEL DYNAMICS MOVE EAST AND THE WESTERN HALF OF THE CWA
BEGINS TO BE DRY SLOTTED. SHOULD SEE SKIES BEGIN TO CLEAR SOMEWHAT SO
WILL STICK FAIRLY CLOSE TO GUIDANCE TEMPS.

SATURDAY...WILL KEEP SOME SMALL POPS GOING FOR LINGERING MORNING
SHOWERS OVER THE FAR EASTERN TIER OF ZONES WITH THE REST OF THE REGION
JUST PARTLY CLOUDY BY MORNING. DRIER AIR AND AN ABUNDANCE OF SUNSHINE
SHOULD BE AIDED BY THE WARM SOUTHERLY FLOW TO ALLOW TEMPS TO REBOUND
NICELY FROM THE PREVIOUS COUPLE OF DAYS. GUIDANCE HANDLES THE CLEARING
PRETTY WELL AND WILL THEREFORE STICK CLOSE TO IT FOR HIGHS.

.DDC...NONE

DDC 055/071 058/086 057 555
GCK 054/074 057/088 056 744
EHA 053/078 054/090 056 744
LBL 054/077 055/089 057 744
HYS 054/070 057/084 0|55 555
P28 058/072 061/089 062 555

PARKIN

In the hours before

Special weather statement, May 22, 9:54 PM CDT, 39 minutes before
KSZ061-062-074>076-084>086-230400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
954 PM CDT THU MAY 22 1997

...TORNADO WATCH NUMBER 311 HAS BEEN CANCELLED FOR SOUTHWEST
KANSAS...

THUNDERSTORMS ARE GRADUALLY WEAKENING IN SOUTHWEST KANSAS AND
ARE NO LONGER EXPECTED TO BECOME SEVERE...SO THE TORNADO WATCH
THAT WAS IN EFFECT UNTIL MIDNIGHT HAS BEEN CANCELLED.

KRUSE
Special weather statement, May 22, 9:55 PM CDT, 38 minutes before
KSZ061-062-074>076-084>086-230400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
954 PM CDT THU MAY 22 1997

...TORNADO WATCH NUMBER 311 HAS BEEN CANCELLED FOR SOUTHWEST
KANSAS...

THUNDERSTORMS ARE GRADUALLY WEAKENING IN SOUTHWEST KANSAS AND
ARE NO LONGER EXPECTED TO BECOME SEVERE...SO THE TORNADO WATCH
THAT WAS IN EFFECT UNTIL MIDNIGHT HAS BEEN CANCELLED.

KRUSE

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.